Kansas, 2016

Hail and Damaging Winds in Kansas, May 26, 2016

May 26, 2016 · NWS GLD · 31 events in 11 counties and zones

During the late afternoon and through the evening scattered strong to severe thunderstorms developed over Northwest Kansas ahead of an advancing line of intense straight-line winds from thunderstorms moving east out of Colorado. Large hail up to baseball size was reported ahead of the straight-line winds, with the largest hail occurring near Leoti.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and through the evening scattered strong to severe thunderstorms developed over Northwest Kansas ahead of an advancing line of intense straight-line winds from thunderstorms moving east out of Colorado. Large hail up to baseball size was reported ahead of the straight-line winds, with the largest hail occurring near Leoti. The wide spread straight-line winds caused the greatest impact to Northwest Kansas. A cloud of dust with near zero visibilities accompanied the leading edge of the straight-line winds. Kanorado sustained severe wind damage from the intense winds according to a trained spotter. A short section of I-70 was closed near mile marker 38 due to power lines being blown down onto the roadway. The highest wind gust report was 91 MPH measured near Goodland. Most of the wind reports ranged from 60 to 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 26, 12:48 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, May 26, 12:48 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 148 PM MDT Thu May 26 2016

Across the Tri State region this afternoon...a mix of psunny to
msunny skies as the region lies west of a warm front currently over
the central portion of Kansas. Temps are ranging in the lower to mid
70s w/ dewpts ranging from the 45f to 50f west to the lower to mid
60s east due to the proximity to a warm front. To our west...a slow
moving upper low over the 4-corners region of the country will make
its way towards the Tri State region overnight.

Do expect areal coverage of trw to increase as the afternoon/evening
hours progress...which will be in tandem to the approach of the
upper low to our southwest. Strong shear...current sb cape values
approaching 1500-3000 j/kg especially in locales closest to the warm
front...could produce severe storms with tornadoes. The area could
also see 1-2" hail...winds 60-70mph or higher with any storms.
Training of thunderstorms could also bring heavy rainfall and
potential flooding to some areas.

The combination of these these factors has put the area into mainly
an enhanced to moderate risk for severe wx...which has resulted in a
tornado watch for the cwa until 01z-03z.

Going into Friday with the upper low will begin to move over the
cwa...model dynamics for severe wx will shift east of the
cwa...but do expect trw/rw thru the day due to the slow mvmnt of
the system.

For temps...overnight lows tonight and daytime highs Friday will be
highly dependent on areal coverage of clouds/precip over the area.
Looking for lows to range in the lower to mid 50s and highs Friday
to range from the mid 60s west to the mid 70s east.

.LONG TERM...(Friday night through Thursday)
Issued at 110 PM MDT Thu May 26 2016

Upper low will be moving over the area Friday night which result
in widespread showers and thunderstorms through the evening hours
then gradually pulling out to the northeast after midnight. Some
light precipitation may linger in the far northeast counties
around McCook through Saturday morning before ending. There will
be a limited severe threat early Friday evening but as the surface
cold front sweeps through the severe threat will end relatively
early Friday night.

Storms on Saturday afternoon will be isolated and tied to surface
heating in the higher terrain of eastern Colorado/Palmer Divide.
Upper forcing will be quite weak with only a hint of a shortwave
trough in the zonal flow. Surface instability will also be weak so
do not think there will be much of a severe threat. An increase in
activity is expected on Sunday as the upper flow becomes southwest
with a weak embedded shortwave trough. Moderate instability is
forecast but deep layer shear of only 20-30kts will probably
keep any severe threat on the low end.

The unsettled pattern continues into early next week with a cut
off low over the northern plains resulting in general troughiness
across the central plains. However by the middle of the week that
system will lift into central Canada with shortwave ridging trying
to build over the central Rockies and adjacent plains. As a result
expect precipitation chances to decrease and temperatures increase
during that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1132 AM MDT Thu May 26 2016

Scattered thunderstorms will develop around mid afternoon as upper
low approaches from the central Rockies. Some of those storms may
become severe with large hail and damaging winds. Storms will
become more widespread this evening as the upper low moves onto
the plains. Overnight...low clouds and areas of fog will be
possible due to low level upslope winds and plenty of low level
moisture available. Low cigs and reduced visibilities may persist
into Friday morning.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...024
Hazardous weather outlook, May 26, 9:31 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU MAY 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT THU MAY 26 2016 /1131 AM CDT THU MAY 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND INTENSITY
BY THIS AFTERNOON...AND CONTINUE INTO THE OVERNIGHT HOURS. ACROSS
MOST OF THE AREA...SOME OF THESE STORMS COULD BECOME SEVERE.
LOCALLY HEAVY RAINFALL...DAMAGING WINDS...HAIL GREATER THAN 2
INCHES IN DIAMETER AND STRONG TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
PERIOD. EVEN THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...
A FEW STORMS COULD BECOME SEVERE FROM FRIDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 26, 3:53 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT THU MAY 26 2016

COZ091-262315-
KIT CARSON COUNTY CO-
453 PM MDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

AT 453 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF BURLINGTON...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO NEAR MILE MARKER 437...AND BETWEEN MILE
MARKERS 440 AND 447.
 HIGHWAY 385 BETWEEN MILE MARKERS 186 AND 206...AND NEAR MILE MARKER
211.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.

LAT...LON 3957 10211 3933 10206 3928 10229 3957 10243
TIME...MOT...LOC 2253Z 165DEG 17KT 3938 10220

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Greeley

When
May 26, 4:03 PM MST
Where
Greeley County, 3.54 mi S of Tribune Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.399, -101.751

Hail up to ping pong ball size fell with the storm.

Hail, Cheyenne

When
May 26, 5:30 PM CST
Where
Cheyenne County, 9.02 mi SSE of St Francis Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.627, -101.743

Hail, Sherman

When
May 26, 4:36 PM MST to 4:40 PM MST
Where
Sherman County, 1.93 mi S of Goodland
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.322, -101.724

The hail sizes ranged from quarter to half dollar size.

Hail, Greeley

When
May 26, 4:37 PM MST
Where
Greeley County, 14.22 mi N of Horace
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.682, -101.829

Hail, Sherman

When
May 26, 4:38 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Thunderstorm Wind, Rawlins

When
May 26, 5:52 PM CST
Where
Rawlins County, Herndon
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -100.780

Eight inch diameter tree limbs blown down in Herndon.

Hail, Wichita

When
May 26, 6:00 PM CST
Where
Wichita County, 3.11 mi W of Leoti
Measured
1.75 in hail
Reported by
Public
Coordinates
38.483, -101.407

Hail, Wichita

When
May 26, 6:21 PM CST
Where
Wichita County, 6.31 mi NNW of Marienthal
Measured
2.75 in hail
Reported by
Public
Coordinates
38.569, -101.248

Hail sizes ranged from ping pong to baseball size.

Thunderstorm Wind, Thomas

When
May 26, 6:27 PM CST
Where
Thomas County, 4.43 mi E of Brewster
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.366, -101.297

Power lines were blown down onto the roadway causing I-70 to be closed at mile marker 38. Near zero visibility was also reported due to the blowing dust.

Thunderstorm Wind, Sherman

When
May 26, 5:28 PM MST
Where
Sherman County, 0.97 mi WNW of Caruso
Measured
79 kt (91 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.335, -101.797

Thunderstorm Wind, Sherman

When
May 26, 5:32 PM MST
Where
Sherman County, 0.99 mi S of Goodland Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.356, -101.699

Part of the gutter and privacy fence were torn down by the wind.

Thunderstorm Wind, Wallace

When
May 26, 5:35 PM MST
Where
Wallace County, 3.34 mi NE of Sharon Spgs
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.913, -101.684

Wind speeds reported from a mesonet station 4 W of Wallace.

Thunderstorm Wind, Sherman

When
May 26, 5:37 PM MST
Where
Sherman County, 3.5 mi ESE of Goodland Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.355, -101.637

A local farmer reported that one of his pivots was blown over. He sent the report through social media.

Thunderstorm Wind, Sherman

When
May 26, 5:38 PM MST
Where
Sherman County, 7.81 mi NNE of Kanorado Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.499, -101.949

Thunderstorm Wind, Sherman

When
May 26, 5:40 PM MST
Where
Sherman County, 7.99 mi N of Goodland Arpt
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
39.485, -101.684

A pivot was blown over from the intense thunderstorm winds.

Thunderstorm Wind, Sherman

When
May 26, 5:44 PM MST
Where
Sherman County, 9.38 mi NNE of Kanorado Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.517, -101.930

Thunderstorm Wind, Sherman

When
May 26, 5:46 PM MST to 5:50 PM MST
Where
Sherman County, 11.88 mi NE of Goodland Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
39.511, -101.573

The thunderstorm winds blew down three to four inch diameter green tree limbs. Residence was also without power for roughly a day.

Thunderstorm Wind, Thomas

When
May 26, 7:04 PM CST
Where
Thomas County, 5.64 mi W of Mingo
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.271, -101.075

Thunderstorm Wind, Cheyenne

When
May 26, 7:08 PM CST to 7:16 PM CST
Where
Cheyenne County, 0.69 mi NE of St Francis Arpt
Measured
68 kt (78 mph) measured gust
Reported by
AWOS
Coordinates
39.758, -101.793

Wind speeds at or above 58 MPH during this time with a peak gust of 78 MPH. Zero visibility due to the blowing dust accompanying the winds.

Thunderstorm Wind, Thomas

When
May 26, 7:08 PM CST to 7:19 PM CST
Where
Thomas County, Colby
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.400, -101.050

Wind gusts ranged from 58-73 MPH during this time period.

Thunderstorm Wind, Thomas

When
May 26, 7:10 PM CST
Where
Thomas County, 0.69 mi S of Colby
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
39.390, -101.050

Wind speeds were estimated in town.

Thunderstorm Wind, Sherman

When
May 26, 6:14 PM MST
Where
Sherman County, 9.38 mi NNE of Kanorado Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.517, -101.930

Thunderstorm Wind, Logan

When
May 26, 7:18 PM CST
Where
Logan County, Oakley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Six inch diameter tree limbs were blown down in town.

Thunderstorm Wind, Rawlins

When
May 26, 7:21 PM CST to 7:35 PM CST
Where
Rawlins County, 3.64 mi SSE of Beardsley
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
39.774, -101.196

Estimated duration of the report from radar data.

Thunderstorm Wind, Rawlins

When
May 26, 7:35 PM CST
Where
Rawlins County, 4.35 mi N of Blakeman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.883, -101.111

The ground was 70% covered with half inch hail.

Thunderstorm Wind, Rawlins

When
May 26, 7:35 PM CST
Where
Rawlins County, 1.26 mi NW of Atwood Muni Arpt
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.843, -101.046

Thunderstorm Wind, Rawlins

When
May 26, 7:53 PM CST to 7:55 PM CST
Where
Rawlins County, 8.08 mi WNW of Herndon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.960, -100.911

Thunderstorm Wind, Decatur

When
May 26, 8:05 PM CST
Where
Decatur County, 2.5 mi NNW of Traer
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.964, -100.667

Thunderstorm Wind, Gove

When
May 26, 8:05 PM CST
Where
Gove County, 0.87 mi SE of Buffalo Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.110, -100.360

Wind gusts up to 60 MPH were estimated between Grainfield and Quinter.

Thunderstorm Wind, Decatur

When
May 26, 8:15 PM CST
Where
Decatur County, 8.62 mi E of Cedar Bluffs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.999, -100.389

Thunderstorm Wind, Graham

When
May 26, 8:20 PM CST
Where
Graham County, 0.53 mi E of Morland
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.350, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633487, 633483, 633494, 633488, 633495, 633592, 633496, 633588, 633574, 633575, 633573, 633576, 633589, 633577, 633590, 633586, 633578, 633579, 633484, 633581, 633584, 633587, 633591, 633492, 633491, 633585, 633493, 633485, 633489, 633486, 633490.